New Mexico, 2018Flash Flooding in New Mexico, July 12, 2018
July 12, 2018 · NWS ABQ · 2 events in 2 counties and zones
Abundant moisture in place across New Mexico with weak steering flow provided the necessary ingredients for locally heavy rainfall. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture in place across New Mexico with weak steering flow provided the necessary ingredients for locally heavy rainfall. A thunderstorm that drifted southeast across the Ute Park burn scar resulted in flash flooding along U.S. Highway 64 between Ute Park and Cimarron. Mud, debris, and ash crossed the highway between mile markers 300 and 301. Rocks, mud, and ash several inches deep was reported crossing the highway. There was no damage to infrastructure with this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 12, 10:55 AM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 12, 10:55 AM MST, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1155 AM MDT Thu Jul 12 2018
.AVIATION...
18Z TAF CYCLE
An active shower and thunderstorm pattern will continue over the next
few days as abundant moisture remains in place over northern and
central New Mexico. Storms will continue to initiate over the high
terrain through the afternoon, gradually rolling off into adjacent
lower elevations with new storms re-developing along outflow boundary
collisions through the evening. Storms will move very slowly and
erratically at less than 5 to 10 mph, producing heavy downpours that
will temporarily reduce ceilings/visibility to MVFR/IFR categories.
Gusty downburst winds will impact areas under and near any
showers/storms along with the possibility for small hail. Showers and
storms will likely carry on well into the overnight hours, but
coverage should decrease through early morning Friday.
52
&&
.PREV DISCUSSION...804 AM MDT Thu Jul 12 2018...
.UPDATE...
A quick update was just sent to the forecast to increase POPs in the
Rio Grande valley and also the east central to southeastern plains
where showers are in progress.
52
&&
.PREV DISCUSSION...257 AM MDT Thu Jul 12 2018...
.SYNOPSIS...
Deep layer monsoonal moisture will continue to increase across
northern and central New Mexico today through Friday. Light winds
aloft will produce slow storm motion, and storms producing heavier
rainfall will have the potential to produce flash flooding today
and tonight and likely again on Friday. Storm coverage will be
scattered to numerous today and Friday. Central and western New
Mexico will see at least scattered showers and thunderstorms this
weekend, while coverage will decrease to isolated across the eastern
plains. Daily thunderstorm activity is likely to continue into the
middle of next week. Daytime temperature are expected to be slightly
below normal through this weekend and then trend to near normal next
week.
&&
.DISCUSSION...
An upper level low centered over west central NM/east central AZ
today will produce a south to south-southwest flow aloft and
will further increase mid and upper level moisture over NM. The GFS
and NAM12 indicate that precipitable water values will peak above
1.2 inches this afternoon and evening. Steering flow for showers and
thunderstorms this afternoon and evening will be west to southwest at
5 to 10 knots for most of northern and central NM, however flow
across portions of western NM near and beneath the upper level low
are expected to be variable at 5 knots or less. Slow-moving
thunderstorms in a moisture-rich environment this afternoon and
evening will create the potential for heavy rainfall and flash
flooding, especially in the higher terrain in south central, west
central and northern NM. A flash flood watch is in effect for these
areas today from late morning through the late night hours after
midnight. Shower and thunderstorm activity today through this evening
will be scattered to numerous. High temperatures will be 5 to 12
degrees below normal today across western and central NM and near
normal to 5 degrees below normal across eastern NM.
A strong upper level high over the central Great Basin will build
eastward over the Four Corners and far western CO Friday. The upper
low will drift slowly to the southwest Friday and will be located
over southwest NM by Friday evening. Precipitable water will increase
slightly again Friday afternoon and evening and will range from 1.25
to 1.5 inches across the region. Models indicating slight to
moderate instability by Friday afternoon, and scattered to numerous
showers and thunderstorms will redevelop across the region. Storm
motion may be even slower than today on Friday, and the threat for
flash flooding will continue and likely expand into the valleys of
central and western NM. High temperatures Friday will remain well
below normal west and slightly below normal east.
As the upper low moves slowly westward across southern AZ Saturday
and Sunday, H5 heights will rise slightly across NM. High
temperatures will trend slightly upward both days with highs near
normal to slightly above normal east of the central mountains Sunday
and not quite as cool to the west with highs generally 3 to 7
degrees below normal. Precipitable water values will decrease
slightly this weekend, but will remain above 1.0 inch. Scattered
afternoon and evening convection is expected across western and
central NM with isolated activity in the eastern plains.
The upper level high over the Great Basin will continue to expand
eastward across NM and CO Monday through Thursday with daytime
temperatures warming to near to slightly above normal by midweek.
Though atmospheric moisture content will likely trend downward
during this period, it will still be adequate to produce isolated to
scattered showers and thunderstorms each afternoon and evening.
28
&&
.FIRE WEATHER...
A moist environment and weak steering flow will lead to scattered to
widespread showers and thunderstorms each day through the end of
this week and into Sunday. Showers and storms will also linger
through the nighttime hours. Cell motion today over the east and
south will be generally to the north and east, while slow and
erratic movement is likely over the northwest part of the state.
Storms will also occasionally be driven by outflow boundaries.
Locally heavy rainfall will be possible with areas of flash flooding
also expected each day through the end of the week, and recent
wildfire burn scars will be most susceptible to flash flooding.
Temperatures will change little from day to day, except for cooling
effects from passing showers or storms. Highs will be near to below
average with overnight lows near to above average through early next
week. Overnight humidity recoveries will be good to excellent.
Some drying in the east indicated for next Monday and Tuesday as the
dominant portion of the upper high located over the Great Basin
expands or recenters over eastern New Mexico. This puts the focus
for showers and storms over central and western New Mexico. Mid to
late next week, the upper high center gradually drifts back toward
Utah while a cold front drops into eastern New Mexico, creating more
widespread convection. The subtle shift in the upper pattern though,
allows for some higher Haines values over northwest New Mexico next
Wednesday and Thursday.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ508>515-526.
&&
Hazardous weather outlook, Jul 12, 1:58 AM MST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
258 AM MDT Thu Jul 12 2018
NMZ501>540-131100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
258 AM MDT Thu Jul 12 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms across the northern mountains
and portions of southwest and south central New Mexico are expected
late this morning through late this evening. Stronger thunderstorms
will have the potential to produce heavy rainfall and localized areas
of flash flooding, especially near recent and older burn scars.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered to numerous thunderstorms are likely Friday. Storm motions
will be slow and heavy rainfall is anticipated. This may lead to
areas of flash flooding, especially near recent and older burn scars.
Isolated locations may receive up to 2 to 3 inches of rainfall. A
few storms may also produce small hail and wind gusts to 50 mph.
Scattered storms across central and western New Mexico will continue
the threat of flash flooding Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
28
In the hours before
Special weather statement, Jul 12, 12:26 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
126 PM MDT THU JUL 12 2018
NMZ513-515-122000-
East Slopes Sangre de Cristo Mountains-Northern Sangre de Cristos
above 9500 feet/Red River-
126 PM MDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLFAX COUNTY UNTIL
200 PM MDT...
At 126 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ute Park, or 27 miles east of Questa. This storm was nearly
stationary and just to the northwest of the Ute Park burn scar.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Eagle Nest, Cimarron Canyon State Park, Elizabethtown and Ute Park.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3655 10505 3650 10516 3662 10529 3670 10509
TIME...MOT...LOC 1926Z 153DEG 2KT 3657 10514
34
Flash Flood, Catron
- When
- July 12, 12:45 PM MST to 1:30 PM MST
- Where
- Catron County, 0.57 mi SE of Reserve to 0.5 mi NE of Reserve
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 33.704, -108.754
Torrential rainfall forced mud, rocks, and debris across roadways. Law enforcement reported damage to dirt roads with significant erosion in the area. Damage amounts are a very rough estimate.
Flash Flood, Colfax
- When
- July 12, 1:35 PM MST to 2:05 PM MST
- Where
- Colfax County, 2.77 mi E of Ute Park to 2.61 mi E of Ute Park
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 36.560, -105.050
Mud, rocks, and debris flowing over U.S. Highway 64 several inches deep between mile markers 300 and 301. Road is closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Wisconsin, July 12, 2018$22,000 · 56 kt wind · 8 events
- Damaging Winds in Oklahoma, July 12, 2018$25,000 · 65 kt wind · 3 events
- Damaging Wind in Colorado, July 12, 2018$25,000 · 87 kt wind · 1 event
- Hail and Lightning Strike in North Carolina, July 12, 2018$20,000 · 1 in hail · 2 events
- Heat in Tennessee, July 12 to 17, 201816 events
- Lightning Strike in Michigan, July 12, 2018$20,000 · 1 event
- Flash Flooding in South Dakota, July 12 to 13, 20181 injured · 5 events
- Damaging Winds and Strong Wind in Minnesota, July 12, 2018$900 · 52 kt wind · 9 events
- Heat in Alabama, July 12, 20186 events
- Heavy Rain in Nevada, July 12 to 14, 20185 events
- Damaging Winds in North Carolina, July 12, 201850 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, July 12, 20181.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756872, 756824.